Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 10, NWS State College, PA
NWS State College, PA issued this tornado warning at Jul 20, 2023, 9:17 PM EDT for Cameron County, Clinton County, Pennsylvania. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2023, 9:17 PM EDT (01:17 UTC)
- Expired
- Jul 20, 2023, 9:30 PM EDT
- In force
- 13 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cameron County, PA, Clinton County, PA
The radar
The State College radar (KCCX), 47 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:19 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.2
The text
As transmitted.
361
WFUS51 KCTP 210117
TORCTP
PAC023-035-210130-
/O.NEW.KCTP.TO.W.0010.230721T0117Z-230721T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
917 PM EDT Thu Jul 20 2023
The National Weather Service in State College PA has issued a
* Tornado Warning for...
Southeastern Cameron County in north central Pennsylvania...
Northwestern Clinton County in north central Pennsylvania...
* Until 930 PM EDT.
* At 917 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Stevenson Dam, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Stevenson Dam around 920 PM EDT.
Kettle Creek State Park around 930 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4130 7816 4140 7816 4144 7789 4127 7793
TIME...MOT...LOC 0117Z 268DEG 40KT 4136 7808
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Colbert1 follow-up statement
808
WWUS51 KCTP 210135
SVSCTP
Severe Weather Statement
National Weather Service State College PA
935 PM EDT Thu Jul 20 2023
PAC023-035-210144-
/O.EXP.KCTP.TO.W.0010.000000T0000Z-230721T0130Z/
Cameron PA-Clinton PA-
935 PM EDT Thu Jul 20 2023
...THE TORNADO WARNING FOR SOUTHEASTERN CAMERON AND NORTHWESTERN
CLINTON COUNTIES HAS EXPIRED...
The circulation which prompted the warning has weakened, and no
longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
north central Pennsylvania.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 4130 7816 4140 7816 4144 7789 4127 7793
TIME...MOT...LOC 0134Z 268DEG 40KT 4137 7784
$$
ColbertWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 20, 8:00 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 20, 8:00 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service State College PA 800 PM EDT Thu Jul 20 2023 .SYNOPSIS... A cold front will move through most of Central PA tonight. Showers and thunderstorms are expected along and ahead of this front, and some storms may contain gusty winds and heavy downpours. However, the front will hang up just to the east of the Susquehanna River. Additional storms are possible over eastern PA on Friday. High pressure will build into Pennsylvania this weekend, then pass off of the east coast next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Large bow echo/derecho ongoing, and really just entering the CWA. It should cross most of the CWA by 2-3AM. But, it appears that the storms will drag/slow along the MD border. The threat for severe weather is mainly wind damage, but we've already had some large hail over Warren County. Severe watch #528 goes for quite a few hours based on confidence of the line/bow continuing. NAM 18Z run does break up the line some, but CAPE still fcst to be high enough over the central and SErn zones to maintain the line. There should be some other showers will return from the NW as the upper low nears, but these will be sct and shouldn't be tall enough to make thunder. Temps drop as the rain moves in and won't recover but rather stay steady thru the rest of the night. The progressive nature of this feature and pwats not too far from normal suggest that flooding concerns should be isolated. The wettest HREF members produce spot amounts in the 2-3 inch range, which could result in flooding, especially if it were to fall where FFG is lowest over portions the Middle Susq Valley. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... After a lull in activity early Friday, another round of convection could accompany the passage of the surface cold front over the eastern part of the CWA Friday afternoon. Cool temps aloft could also support a few diurnally-driven showers across the Allegheny Plateau. Surface ridging and an associated low-pwat air mass is progged to build into the region Friday night. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Medium range guidance continues to suggest a stretch of relatively dry weather through next weekend in association with an area of high pressure. Conditions will become more humid into Monday as high pressure begins drifting eastwards off the east coast. Scattered daytime convection will cover CPA on Monday and Tuesday, with Chc PoPs during the afternoon and evening hours before tapering off in the overnight/morning hours. An area of high pressure south of PA will bring drier conditions for Wednesday, with seasonable temperatures expected. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Predominantly VFR conditions and light winds for most of the day today and into the early evening. Showers and thunderstorms are likely to overspread the region from the west this evening in association with low pressure tracking across the Grt LKs. The main uncertainties right now are on the timing of impacts. Guidance suggests that storm mode will be mostly linear as it moves across the state and reach out western sites near 00Z. That line of thunderstorms will begin to approach eastern sites by 06Z on Friday. Ceilings will drop to IFR/LIFR overnight and fog will once again be possible in locations that see rain. Outlook... Fri...AM low cigs/tsra impacts possible. Sat...Slight chance of AM low cigs W Mtns. Sun...Patchy AM valley fog possible NW Mtns. Mon...Isold PM tsra impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald/Evanego NEAR TERM...Fitzgerald/Dangelo/Evanego SHORT TERM...Fitzgerald/Evanego LONG TERM...Dangelo/NPB AVIATION...NPB/Bowen
Hazardous weather outlook, Jul 20, 8:53 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service State College PA 853 PM EDT Thu Jul 20 2023 PAZ057>059-064>066-220100- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 853 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible later tonight. Heavy rain and minor flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will linger on Friday, and may still be capable of producing damaging winds, large hail and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-063-220100- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland- 853 PM EDT Thu Jul 20 2023 ...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rain is possible and may lead to minor flooding along smaller creeks and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-220100- Warren- 853 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 20, 8:48 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
848 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM Tstm Wnd Dmg Smethport 41.81N 78.44W
07/20/2023 McKean PA 911 Call Center
Multiple reports of trees and wires down
along US 6 near Smethport.
&&
JRBLocal storm report, Jul 20, 8:52 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
852 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Tstm Wnd Dmg 2 NW Port Allegany 41.83N 78.30W
07/20/2023 McKean PA 911 Call Center
Trees down on Route 155 near Two Mile Rd.
&&
JRBLocal storm report, Jul 20, 8:55 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
855 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Dmg Tidioute 41.69N 79.41W
07/20/2023 Warren PA 911 Call Center
Multiple trees and wires down in the
Tidioute area.
&&
JRBLocal storm report, Jul 20, 8:57 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
857 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Dmg 1 NNE Lewis Run 41.88N 78.66W
07/20/2023 McKean PA 911 Call Center
Trees down in Lewis Run borough.
&&
JRBLocal storm report, Jul 20, 9:13 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
913 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM Tstm Wnd Dmg Austin 41.63N 78.09W
07/20/2023 Potter PA 911 Call Center
Trees on wires in Austin, PA.
&&
JRBLocal storm report, Jul 20, 9:16 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service State College PA
916 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Tstm Wnd Dmg 4 NW Emporium 41.55N 78.28W
07/20/2023 Cameron PA 911 Call Center
Trees across North Creek Rd.
&&
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:39 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 51 min |
| Jul 20, 8:53 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Potter | 67 min |
| Jul 20, 9:33 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 42 min |
| Jul 20, 9:44 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 46 min |
| Jul 20, 9:58 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre | 47 min |
| Jul 20, 9:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 61 min |
| Jul 20, 10:05 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 25 min |
| Jul 20, 10:25 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield | 2 hr |
| Jul 20, 10:31 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan, Tioga | 44 min |
| Jul 20, 10:37 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon, Juniata, Mifflin, Snyder, Union | 53 min |
| Jul 20, 10:57 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 63 min |
| Jul 20, 10:58 PM EDT | Special Weather Statement | CTP | Montour, Northumberland, Snyder, Union | 47 min |
| Jul 20, 11:02 PM EDT | Special Weather Statement | CTP | Cambria, Somerset | 58 min |
| Jul 20, 11:06 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria, Huntingdon | 2 hr |
| Jul 20, 11:12 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Union | 48 min |
| Jul 20, 11:46 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Fulton, Huntingdon, Juniata, Mifflin and 2 more | 74 min |
| Jul 21, 12:12 AM EDT | Special Weather Statement | CTP | Schuylkill | 48 min |
| Jul 21, 12:28 AM EDT | Special Weather Statement | CTP | Cumberland, Franklin, Fulton, Perry | 77 min |
| Jul 21, 12:39 AM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, Perry, York | 51 min |
| Jul 21, 1:05 AM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, Franklin, Lebanon, Perry and 1 more | 40 min |
| Jul 21, 1:15 AM EDT | Special Weather Statement | CTP | Schuylkill | 30 min |
| Jul 21, 1:17 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry, York | 118 min |
| Jul 21, 1:48 AM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 72 min |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.